Could I be overmedicated?

Hello everybody!

I discovered this site yesterday, and I thought maybe you lovely people could help me with my dilemma. I apologize if a similar thread already exists, but I couldn’t find a post that would suit my current situation. So, let’s start, shall we?

A little background: I was diagnosed with Hashimoto’s about, I think, two and a half years ago. I had all the symptoms of hypo you can imagine (i.e. heart palpitations, weight gain, low body temp, etc.) . My doctor at the time had me do TSH (6.02), FT3 (upper normal) and FT4 (lower normal), and after a year I also did an antibody test: A-TG (445.9 IU/ml – 115.0 is normal) and A-TPO (217.7 IU/ml – 34.00 is normal), with hormones TSH (4.51), FT3 and FT4 stayed roughly the same. After that I did a little research because my doctor refused to explain anything to me and give me medication (he wanted to ‘Wait and see’), so I eliminated gluten and maintained a balanced, healthy diet.

My doctor always said that diet didn’t play a role but the last time I checked with him (August of last year) my antibodies lowered significantly (A-TG=47.30 IU/ml, A-TPO=161.5 IU/ml), but my hormones stayed the same, with TSH being a tad bit higher. Also worth noting, thyroid ultrasound showed little to no new damage since first check.

After that I decided to change doctors, and went to another endo in February of this year. He looked at the old labs, made some new tests (T4=8.2 mcg(?)/dl (normal range: 4.8-11.6), THS=3.6 mlU/l (normal: 0.4-3.45), and Tg-At=164.5 IU/ml (normal: <150 IU/ml), but no FT3 or FT4). He put me on 25mcg of levothyroxine sodium (specifically ½ a pill of Letrox 50) which I’ve been taking since the 5th of March. Back then he told me to schedule an appointment in two months.

The first three weeks I felt perfectly fine (all hypo symptoms had disappeared), but two weeks ago I started having major problems with sleep and blood sugar (inability to stay asleep once I wake up, even if I’m still tired/sleepy; waking in the middle of the night super hungry, and having to eat every hour while awake because if I don’t I get lightheaded and start shaking), blood pressure and the heart (great fluctuations in bp, but high bp most of the time; heart racing/pounding (up to 110-140 bpm), arrhythmia etc.) and my body in general (tremors, nervousness, trouble using hands while writing, achy muscles and joints, some speech problems).

So, to conclude this huge pile of information, my question is: could I be overmedicated? I will get my blood tested tomorrow and I will try to make an earlier appointment with my endo, but I wondered if it’s okay that I skipped today’s dose (bc I had heart racing last night (140bpm), couldn’t sleep at all and felt very lightheaded and shaky for the last two days) and if it would be okay to take my pill every other day as of tomorrow until I get to my endo/feel better?

I apologize for bombarding you with so much information but I am very, very worried. Thank you for taking time and reading this! I appreciate it!

4 Replies

  • Welcome to our forum, and you aren't bombarding us with info. All the info is relevant.

    I would suggest you copy and paste most of it into your Profile so that members can look at it, if necessary, without asking you repeat questions.

    The reason, and I am not medically qualified in any way (as most of us on this forum are), we have got knowledge by reading and finding out what suits us best. I would say that you are on too low a dose of 25mcg levothyroxine. you should have a blood test after 6 weeks with an increase. Too low a dose sometimes backfires and I think that's the reason in that all of our body struggles when our dose is too low particularly heart. You can get a private blood test FT3 and FT4 from a recommended lab and I'll give a link below.

    The fact that you have antibodies shows that your have an Autoimmune Thyroid Disease called Hashimotos and the antibodies attack your thyroid gland and you will eventually become hypothyroid.

    When you go for blood tests always get the earliest possible appointment and don't eat before it although you can drink water. Allow 24 hours between your last dose of levo and the test and take levo afterwards. Always get a print-out as you've already done so.

    I had similar pulse rates as yours when undiagnosed/undermedicated and it is very unpleasant and quite scary particularly if you're on your own. Either phone Endo or GP and ask for extra levo until you see the Endo.

  • Also ask GP to test Vitamin B12, Vit D, iron, ferritin and folate.

  • Just to reassure you about writing a new post. On this forum for each new question people are encouraged to write a new post. It isn't a good idea to post on the end of someone else's post, because then responses get muddled up, and nobody knows who is being answered. And old posts often tend to get ignored too, so again this is a reason for writing your own new post.

    Welcome to the forum. :)

  • Welcome to the forum, Nikasa.

    It's highly unlikely you will be over medicated on 25mcg.  The symptoms you are experiencing are likely to be due to under medication &/or a Hashimoto's flare up.  I would continue taking 25mcg daily until you have your results.  If you post the results and ranges in a new question members will advise.

You may also like...